Facebook Pixel

Nuvaring Fell Out + Withdrawal Bleeding = Pregnant?

By November 16, 2010 - 3:52pm
Rate This

I have only been using the Nuvaring for a couple of months. I took out my first ring on 10/24, got my last period on 10/27 and put in my new ring in on 10/31.

On 11/13 (just shy of two weeks after I put my new ring in) I went to the bathroom and saw pink on the toilet paper. I reached around to see how my ring was, and didn't find it! I went to my boyfriend and he said he remembers feeling my ring in me the last time we had sex (11/10, three days before I found it missing, which happened to be my most fertile day that month, according to my calendar). This means the best case is that it fell out in the toilet after we had sex on 11/10, as I always go to the bathroom after sex, and I just didn't realize it. But, in the heat of the moment, I don't know how accurate my boyfriend's memory is!

Since then, I've had some spotting (enough for me to put a tampon in for 12 hours on 11/14 and it come out half-soaked in dark brown blood, but I haven't put in another since) though I think the spotting has stopped today (11/16). This morning I had a little brownish-pink blood show up on toilet paper, but not enough to show up in my underwear.

I read on the Nuvaring site that if it stays out for 3 hours or more during the first 2 weeks of being inserted, the effectiveness is severely compromised... so I'm not sure if it was compromised enough for me to get pregnant...? If my spotting is actually withdrawal bleeding, does that mean there is no chance for pregnancy because my uterine lining has shed?

Thank you!

Add a Comment5 Comments

EmpowHER Guest

Im pretty sure my nuvaring came out on saturday.. nd I started to have my period yesterday. . This is my second week on this ring. Would I be able to start on a new ring nd keep it 3 weeks or just keep it on for a week nd wait 7 days til my scheduled next ring put in

July 29, 2014 - 5:42am

Hi Tara,
I'm sorry you had this happen, but it is not uncommon.

Worst-case scenario is you were without your nuvaring for two consecutive days, once you found out (and, I assume did not have unprotected sex afterwards). Next time, it would be a good idea to get emergency contraception the moment you find that your normal birth control method failed; you have up to 120 hours after sex to use EC.

For your current circumstance, the bleeding you experienced was most likely withdrawal bleeding, but it does not indicate if you are pregnant or not. Withdrawal bleeding is simply your body "withdrawing" from the lack of hormones, and this can cause some spotting. You will need to wait until your next cycle to know if you are pregnant or not, but the odds are in your favor of NOT being pregnant.

It would be a good idea to continue using nuvaring, once you discovered it has been out for a 2 days. Never stop using a medication abruptly (you mentioned you have not used it since this time). It is best to continue protecting yourself from pregnancy by re-inserting it, per the nuvaring instructions: http://www.nuvaring.com/Consumer/commonQuestions/index.asp. Sperm can live inside your body for 3-5 days, so you want to continue receiving the dose of hormones.

I'm sorry that I can't give you a definitive answer if you are pregnant or not, but I can tell you that women who use NO birth control only have a 20% chance each cycle of becoming pregnant...even when they are trying. So, odds are for this one incident that you are not likely pregnant, but please let us know when your "withdrawal bleeding" begins with your next cycle of nuvaring. If you are still concerned, it is always a good idea to call your prescribing doctor as well.

Good luck! (You may want to have emergency contraception available in your medicine cabinet, for situations like this in the future...just to be on the extra-safe side).

November 18, 2010 - 1:23pm
(reply to Alison Beaver)

Thanks, Alison, for your quick response! It is a big help in itself to get a reply so soon.

Because I didn't realize it was gone until days later, nor could I find it on the floor or anything, I couldn't put the ring back in. Unfortunately my insurance does not allow me to get a new ring so early before my next one is supposed to be inserted. (Last month I tried getting my prescription refilled three days before I was to put my ring in, but they said my insurance doesn't let me get a new ring until 24 hours before it is due to be refilled.) I called my doctor, too, but she basically told me to wait to see if I miss my period, which is obviously all I can do at this point.

Also, you're correct - we haven't had unprotected sex since this happened (we've gone back to our old method - condoms!).

I'm trying to ease my mind because I know stress can delay menstruation, which will only make things worse! I do plan on taking a pregnancy test after this weekend, around the time when I'm supposed to get my period, just to be sure. If it's negative, I'll go ahead and start my new ring on the date I'm supposed to.

I'll keep you all updated with whatever happens. Thanks again for your help!

November 18, 2010 - 1:39pm
(reply to TaraO)

Gotta love insurance, right?! Is your doctor able to prescribe one "extra" nuvaring, for you to have on-hand? I'm not sure if this is even done, but if it's not, you may want to get emergency contraception (available without prescription) to have on-hand, or at least know which pharmacy to go to if this ever happens again.

Sounds like you are doing OK...please keep us updated! :)

November 18, 2010 - 2:04pm
HERWriter Guide

Hi Tara - Our expert in this area, Alison Beaver, will be back at work on Thursday and I'm going to make sure she sees your question. Hang in there!

November 17, 2010 - 5:19pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!